Statins combined with niacin reduce the risk of peripheral neuropathy
Affiliations: Department of Radiation Oncology, Icahn School of Medicine at Mount Sinai, New York, NY 10029, USA, Severn Health Solutions, Severna Park, MD 21146, USA
- Published online on: June 9, 2020 https://doi.org/10.3892/ijfn.2020.3
- Article Number: 3
Copyright: © Lehrer et al. This is an open access article distributed under the terms of Creative Commons Attribution License.
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )
Cited By (CrossRef): 0 citations Loading Articles...
This article is mentioned in:
Statins are a class of lipid-lowering medications that reduce illness and mortality in those who are at a high risk of developing cardiovascular disease. They are the most common cholesterol-lowering drugs. A case control study published in 2002 indicated that statins may increase the risk of peripheral neuropathy. Statin users were 14-fold more likely to develop peripheral neuropathy than non-users, although the overall risk of developing neuropathy was minimal. However, a number of other studies have produced conflicting results regarding neuropathy and statins. Statins are frequently combined with niacin (vitamin B3). Due to its beneficial effects on lipid profiles, niacin has been prescribed for the prevention of heart disease for >40 years. Among the B vitamins, niacin has long been recognized as a key mediator of neuronal development and survival, and may be of value for the treatment of neuropathy. The present study aimed to assess whether the combination of niacin and statin may reduce the risk of peripheral neuropathy attributed to statins. For this purpose, data from MedWatch, the Food and Drug Administration (FDA) Safety Information and Adverse Event Reporting Program were analyzed. The online tool OpenVigil 2.1 was used to query the databases. The results revealed that the majority of statins alone were related to neuropathy. Pitavastatin was the only exception. The association with neuropathy was most pronounced in the lipophilic statins: Atorvastatin and fluvastatin. The association was weaker for other lipophilic statins, such as lovastatin and simvastatin. Two hydrophilic statins, rosuvastatin and pravastatin, exhibited a similarly weaker association with neuropathy, while no reports of any association of pitavastatin with neuropathy were found. Statins + niacin were unrelated to neuropathy. On the whole, the findings of the present study demonstrate that the controversial association of statins with neuropathy may be due to the fact that previous studies have not included the use of niacin and the potential neuroprotective effects of niacin. Multiple reports have stated that niacin is no longer beneficial for the management of hyperlipidemia and should be abandoned. However, given the apparent ability of niacin to reduce the risk of neuropathy, perhaps niacin should not be discarded before further studies are performed to provide more in depth information.